----------------------- Advertisement --------------------------
Q&A
If you have any query about any medical problem get an answer from an expert
  Comments: Read | Post

Does the antidepressant Paxidep raise the cholesterol levels?

Saturday, 17 February 2007
Answered by: Dr. Chandra M. Gulhati
Editor,
MIMS,
New Delhi
Google Buzz

Q. I am a 29 years old dentist. I have been on medication for depression since three years. I was prescribed Paxidep CR25, which I took for almost a year and half. It was later tapered to CR 12.5. I am still taking the drug. Recently, I did a routine blood test, which revealed high cholesterol (total cholesterol 220, LDL 150, HDL 43). I am worried if this is because of the drug. I am 5 feet 2 inches tall and weigh 59 kgs and have not had any previous history. Is it due to the drug? If so what should I do? I still don't feel confident to stop the drug, as the problems that drove me to depression still exist.

A.  It is a matter of great regret that anti-depressants, due to aggressive, incentivised, bribery-linked promotion are being grossly over-used in India. Besides normal worry - which every one suffers once in a while - is casually diagnosed as the pathological Generalised Anxiety Disorder (GAD) and drug treatment started. In depression without first trying non-drug methods such as cognitive therapy or St. Johns wort not to mention age-old proven Yoga, potent medicines with serious side effects are prescribed. Interestingly some of the medicines such as Paxidep (paroxetine) are themselves the cause of worsening of depression! Hypercholesterolaemia (high cholesterol levels in the blood) is one of the known side effects of Paxidep. Other side effects include: liver damage, suicidal tendency. Nausea, somnolence, sweating, tremor, asthenia, dry mouth, insomnia, dizziness, bleeding, constipation, diarrhoea, impotence, decreased libido, abnormal ejaculation, dystonic reactions, seizures, blurred vision, yawning, akathesia, symptoms on discontinuation. Hyponatraemia. Severe agitation-type events including agitation, disinhibition, emotional lability, hostility, aggression and depersonalisation. Hallucinations. Serotonin syndrome. It would be in your own interest to try non-pharmacological therapies for depression.

A.  It is a matter of great regret that anti-depressants, due to aggressive, incentivised, bribery-linked promotion are being grossly over-used in India. Besides normal worry - which every one suffers once in a while - is casually diagnosed as the pathological Generalised Anxiety Disorder (GAD) and drug treatment started. In depression without first trying non-drug methods such as cognitive therapy or St. Johns wort not to mention age-old proven Yoga, potent medicines with serious side effects are prescribed. Interestingly some of the medicines such as Paxidep (paroxetine) are themselves the cause of worsening of depression! Hypercholesterolaemia (high cholesterol levels in the blood) is one of the known side effects of Paxidep. Other side effects include: liver damage, suicidal tendency. Nausea, somnolence, sweating, tremor, asthenia, dry mouth, insomnia, dizziness, bleeding, constipation, diarrhoea, impotence, decreased libido, abnormal ejaculation, dystonic reactions, seizures, blurred vision, yawning, akathesia, symptoms on discontinuation. Hyponatraemia. Severe agitation-type events including agitation, disinhibition, emotional lability, hostility, aggression and depersonalisation. Hallucinations. Serotonin syndrome. It would be in your own interest to try non-pharmacological therapies for depression.

Comments: Read | Post
More from this section
More »
Post comments
We request you not to tell us about your medical problems through this comment tool.
We are unable to keep track of the innumerable queries and their answers that we get everyday unless they are sent through "Ask a Question"

Name:*   E-mail:*
City:   Phone:
Comments:* 7000 characters remaining
Spam protection
Enter the code:*
Disclaimer: Material sent in this section is contributed by users. DoctorNDTV accepts no responsibility for the content or accuracy of such material and does not endorse or subscribe to the content.
----------------------- Advertisement4 --------------------------
 
Latest Photos
 
 
Survey
Radiation and health outcomes

The effect radiation has on human health has been the subject of recent interest.

-------------------------------- Advertisement -----------------------------------